Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Existence of solutions to projected differential equations in Hilbert spaces

Authors: Monica-Gabriela Cojocaru and Leo B. Jonker
Journal: Proc. Amer. Math. Soc. 132 (2004), 183-193
MSC (2000): Primary 34A12, 34A36; Secondary 34A60, 49J40
Published electronically: May 22, 2003
MathSciNet review: 2021261
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove existence and uniqueness of integral curves to the (discontinuous) vector field that results when a Lipschitz continuous vector field on a Hilbert space of any dimension is projected on a non-empty, closed and convex subset.

References [Enhancements On Off] (What's this?)

  • [A-C] AUBIN, J. P. and CELLINA, A., Differential Inclusions, Set-valued maps and viability theory, Grundlehren der mathematischen Wissenschaften, Vol. 264, Springer-Verlag, Berlin (1984). MR 85j:49010
  • [B-C] BAIOCCHI, C. and CAPELO, A., Variational and Quasivariational Inequalities. Applications to free boundary problems, J. Wiley and Sons, 1984. MR 86e:49018
  • [Cj] COJOCARU, M. G., Projected Dynamical Systems on Hilbert Spaces, Ph.D. Thesis, Queen's University, 2002.
  • [D-S] DUNFORD, N. and SCHWARTZ, J. T., Linear Operators, Wiley Classics Library Ed., New York: Wiley-Interscience (1988). MR 90g:47001a, MR 90g:47001b, MR 90g:47001c
  • [D-I] DUPUIS, P. and ISHII, H., On Lipschitz continuity of the solution mapping to the Skorokhod problem, with applications, Stochastics and Stochastics Reports, Vol. 35(1990), 31-62. MR 93e:60110
  • [D-N] DUPUIS, P. and NAGURNEY, A., Dynamical systems and variational inequalities, Annals of Operations Research 44, (1993), 9-42. MR 94k:49009
  • [He] HENRY, C., An existence theorem for a class of differential equations with multivalued right-hand sides, J. Math. Anal. Appl. 41 (1973), 179-186. MR 49:684
  • [Hk] HEIKKILA, S., Monotonone Iterative Techniques for Discontinuous Nonlinear Differential Equations, Monographs and Textbooks in Pure and Applied Mathematics, Vol. 181, Marcel Dekker (1994). MR 95d:34002
  • [Hi] HIPFEL, D., The Nonlinear Differential Complementarity Problem, Ph. D. Thesis, Rensselaer Polytechnic Institute (1993).
  • [Ra] HYERS, D. H., ISAC G. and RASSIAS, Th. M., Topics in Nonlinear Analysis and Applications, World Scientific Publ. Co., River Edge, NJ, 1997. MR 98g:47001
  • [Is] ISAC, G., Complementarity Problems, Lecture Notes in Mathematics, No. 1528, Springer-Verlag, Berlin, 1992. MR 94h:49002
  • [Is-C1] ISAC, G. and COJOCARU, M. G., The projection operator in a Hilbert space and its directional derivative. Consequences for the theory of projected dynamical systems, preprint, 2002.
  • [Is-C2] ISAC, G. and COJOCARU, M. G., Variational inequalities, complementarity problems and pseudo-monotonicity. Dynamical aspects, in ``Seminar on fixed point theory Cluj-Napoca" (Proceedings of the International Conference on Nonlinear Operators, Differential Equations and Applications, September 2002, Romania), Babes-Bolyai University of Cluj-Napoca, Vol. III (2002), 41-62.
  • [K-S] KINDERLEHRER, D. and STAMPACCHIA, G., An Introduction to Variational Inequalities and Their Applications, Pure and Applied Math., Vol. 88, Academic Press, 1980. MR 81g:49013
  • [Na1] NAGURNEY, A., Network Economics. A Variational Inequality Approach, Kluwer Academic Publishers, Dordrecht, 1993. MR 93m:90002
  • [Na2] NAGURNEY, A. and ZHANG, D., Projected Dynamical Systems and Variational Inequalities with Applications, Kluwer Academic Publishers (1996).
  • [Na3] NAGURNEY, A. and ZHANG, D., On the stability of an adjustment process for spatial price equilibrium modeled as a projected dynamical system, Journal of Economic Dynamics and Control 20, (1996), 43-63. MR 96j:90021
  • [Na4] NAGURNEY, A., DUPUIS P. and ZHANG, D., A dynamical systems approach for network oligopolies and variational inequalities, Annals of Regional Science 28, (1994), 263-283.
  • [Na5] NAGURNEY, A. and SIOKOS, S., Financial Networks: Statics and Dynamics, Springer-Verlag, New York, 1997.
  • [Na6] NAGURNEY, A., TAKAYAMA, T. and ZHANG, D., Projected dynamical systems, modeling and computation of spatial network equilibria, Networks 26, (1995), 69-85.
  • [P] PAPPALARDO, M. and PASSACANTANDO, M., Stability for equilibrium problems: from variational inequalities to dynamical systems, J. Opt. Theory Appl. 113, (2002), 567-582.
  • [S] SHAPIRO, A. S., Existence and differentiability of metric projections in Hilbert spaces, SIAM J. Optimization 4 (1994), 130-141. MR 94m:90111
  • [Sw] SWARTZ, C., An Introduction to Functional Analysis, Pure and Applied Mathematics Series, 154, Marcel Dekker (1992). MR 93c:46002
  • [Z] ZARANTONELLO, E., Projections on convex sets in Hilbert space and spectral theory, Contributions to Nonlinear Functional Analysis, Publ. No. 27, Proc. Sympos. Math. Res. Center, Univ. Wisconsin, Academic Press (1971), 237-424. MR 52:9014

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 34A12, 34A36, 34A60, 49J40

Retrieve articles in all journals with MSC (2000): 34A12, 34A36, 34A60, 49J40

Additional Information

Monica-Gabriela Cojocaru
Affiliation: Department of Mathematics and Statistics, Jeffery Hall, Room 207, Queen’s University, Kingston, Ontario, Canada K7M 2W8
Address at time of publication: Department of Mathematics and Statistics, Room 536 MacNaughton Building, University of Guelph, Guelph, Ontario, Canada N1G 2W1

Leo B. Jonker
Affiliation: Department of Mathematics and Statistics, Jeffery Hall, Room 508, Queen’s University, Kingston, Ontario, Canada K7M 2W8

Received by editor(s): June 27, 2002
Received by editor(s) in revised form: September 9, 2002
Published electronically: May 22, 2003
Communicated by: Carmen C. Chicone
Article copyright: © Copyright 2003 American Mathematical Society